Alert archive / Vermont / Special Weather Statements in 2018
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Jun 1, 2018, 3:21 PM EDT for Addison County, Vermont. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2018, 3:21 PM EDT (19:21 UTC)
- Expired
- Jun 1, 2018, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Burlington, VT
County Addison County, VT
The radar
The Burlington radar (KCXX), 30 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
917
WWUS81 KBTV 011921
SPSBTV
Special Weather Statement
National Weather Service Burlington VT
321 PM EDT FRI JUN 1 2018
NYZ035-VTZ005-009-018-012000-
Eastern Essex-Western Chittenden-Western Addison-Eastern Addison-
321 PM EDT FRI JUN 1 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES...
At 321 PM EDT, a strong thunderstorm was located over Kingsland Bay
State Park, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Vergennes, Essex, Willsboro, Westport, Monkton Ridge, Monkton,
Monkton Boro, Shelburne, Ferrisburg, Charlotte, Panton, Mt. Philo
State Park, Kingsland Bay State Park, D A R State Park, Ferrisburgh,
Waltham, Starksboro, Hinesburg, Addison and New Haven.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4425 7298 4405 7342 4423 7353 4431 7354
4443 7330
TIME...MOT...LOC 1921Z 316DEG 16KT 4427 7328
$$
ClayWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jun 1, 1:25 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 1, 1:25 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Burlington VT 125 PM EDT Fri Jun 1 2018 .SYNOPSIS... Air mass will destabilize this afternoon with development of afternoon showers and thunderstorms. Some storms will be strong with locally heavy rainfall, gusty winds, and dangerous cloud to ground lightning. A cold frontal passage will provide cooler and drier conditions for the weekend, with high temperatures mainly in the 70s. && .NEAR TERM /THROUGH SATURDAY/... As of 117 PM EDT Friday...Forecast remains on track early this afternoon with convection firing along the northern Adirondacks in New York. This convection will drift eastward and move into a more favorable environment where CAPE between 1000 to 2000 J/kg is currently present. Moist adiabatic lapse rates will limit how strong these thunderstorms get but heavy rainfall and gusty downdrafts will accompany these thunderstorms. Already, it looks as if parts of Clinton County in New York has picked up around half of an inch of rainfall from slow moving showers. The potential for isolated flash flooding will continue to be monitored through the afternoon and evening hours before precipitation comes to an end. Previous Discussion...A weak shortwave currently crossing the area is kicking off some light rain shower activity across the area. Looks like this weak shortwave will cause light shower activity pushing west to east across our area and ending by about noon. Will have partial clearing behind departing shortwave with some drying evident on water vapor imagery. Then next area of shortwave energy will cross the area this afternoon and kick off some afternoon showers and thunderstorms. Best chance for thunderstorms seems to be across our Northern New York zones probably after about 17-18z. Partial clearing helps to destabilize the boundary layer this afternoon, and very moist airmass will see dewpoints reaching the upper 60s, very humid. Maximum temperatures will reach the lower 80s across the area, so pretty decent surface based instability. CAPE values should exceed 1000 J/kg this afternoon, so we should see some thunderstorm development. Bulk shear and lapse rates fall just short of favorable, and will likely be a limiting factor to any organized convection. Storms should be pulse like and may have locally heavy rainfall, though highest pwat air is currently over the area and pushing eastward. Model soundings indicate that storm motions will be weak, and if we have backbuilding or training with the thunderstorms, one location could receive significant rain. Average rainfall across the area will be between a third and a half an inch, more in thunderstorms with heavy rain. Surface cold front finally crosses the area this evening and will have some light rain showers with the fropa. Will have decreasing pops overnight with Northwesterly flow behind the front ushering in some cooler and drier air during the second part of the overnight. Have mentioned possible patchy fog development in the typically fog prone spots, especially in any areas that see heavy rainfall in thunderstorms this afternoon. Surface and upper level ridging will take place on Saturday and a drier air mass sinks down over our area out of Canada. Temperatures on Saturday will be back closer to seasonal normals and should have a mix of sun and clouds, especially by the afternoon with the drier air mass. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 338 AM EDT Friday...The combination of weak short wave ridge between 700-500mb, along with 1026mb high pres nosing into the north country will result in dry conditions on Sunday. Progged 850mb temps btwn 8-10c support highs in the upper 60s to mid 70s with light north/northeast winds 5 to 10 knots. On Sunday night short wave energy weakens and initial moisture fields dissipate as mid/upper level trof encounters riding. Thinking most of the night stays dry, with some increasing mid/upper level clouds from west to east. Temps with developing southeast flow will cool into the mid 40s to lower 50s, except some upper 30s possible northeast kingdom. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 338 AM EDT Friday...Still lots of uncertainty with development of ne conus trof and timing of potential showers. Latest guidance has delayed arrival of precip until later Monday into Tuesday, as ridge/dry air weakens initial surge of moisture/lift. Given the uncertainty on timing of precip and areal coverage of moisture fields, have gone with straight superblend for pops, which shows likely south to chc north on Monday. Progged 850mb temps are btwn 4-6c with developing low level easterly/southeast flow...supporting highs mid 50s to mid 60s, but if more sun occurs these temps will be 3 to 6 degrees too cool. Better dynamics/forcing, along with deeper moisture associated with mid/upper level cyclonic circulation impacts our cwa Monday Night into Tuesday. Both GFS/ECMWF agree on showers and will continue to mention likely pops. As cold pool aloft is directly overhead on Tuesday afternoon with -20c at 500mb, some instability driven convective showers will be possible. Difficult to determine how much sfc heating will occur with progged 850mb temps only btwn 3-5c and plenty of clouds expected under upper level trof. Will mention highs lower/mid 50s mtns to lower 60s warmer valleys on Tues. Little change is anticipated for Weds, as trof lingers across the ne conus along with the potential for more showers and cool temps. A slow drying and warming trend is anticipated by late week, as trof lifts northeast and building ridge develops. && .AVIATION /17Z FRIDAY THROUGH WEDNESDAY/... Through 18Z Saturday...VFR conditions will be prominent across all terminals this afternoon with the exception of some MVFR ceilings and visibilities associated with stronger showers and thunderstorms. Locally gusty winds may also accompany the stronger thunderstorms but right now it's too difficult to time or place these gusty winds. Shower and thunderstorm activity will taper off late this evening into the overnight hours once a cold front pushes through the region. Southerly winds will shift to the NW at 10 to 15 kt following the FROPA between 06Z and 09Z tonight. Some patchy fog may be seen depending on the rainfall pattern tonight with the greatest likelihood in protected valleys near KMPV. VFR conditions will prevail again on Saturday with SKC skies expected in the afternoon. Outlook... Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. Sunday Night: VFR. Chance SHRA. Monday: Mainly VFR, with areas MVFR possible. Chance SHRA. Monday Night: Mainly MVFR, with local IFR possible. Likely SHRA. Tuesday: Mainly MVFR, with areas VFR possible. Likely SHRA. Tuesday Night: Mainly MVFR, with local IFR possible. Likely SHRA. Wednesday: MVFR/IFR conditions possible. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Neiles NEAR TERM...Clay/Neiles SHORT TERM...Taber LONG TERM...Taber AVIATION...Clay
Hazardous weather outlook, Jun 1, 3:40 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 340 AM EDT Fri Jun 1 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-020745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 340 AM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected to develop across the North Country this afternoon. A few stronger storms are possible, producing locally heavy rainfall and gusty winds. Dangerous cloud-to-ground lightning will also be a concern for all outdoor activities this afternoon into this evening. Convective activity is expected to diminish by the late evening hours ending the threat of hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 1, 1:55 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
155 PM EDT FRI JUN 1 2018
NYZ028-035-VTZ001-005-011830-
Eastern Clinton-Eastern Essex-Grand Isle-Western Chittenden-
155 PM EDT FRI JUN 1 2018
...A STRONG THUNDERSTORM IS MOVING ACROSS LAKE CHAMPLAIN INTO THE
CHAMPLAIN VALLEY...
At 152 PM EDT, A strong thunderstorm was located near Port
Kent, moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Peru, Keeseville, South Hero, Port Kent, Colchester, Brown Point,
Valcour Island, Spoon Bay, Providence Island, Stave Island, Sunset
Island, Sand Bar State Park, Ausable Point, Day Point, Hatch Point,
Willsboro Point, Smuggler Harbor, Sawyer Island, Carleton Prize and
Law Island.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Boaters on Lake Champlain should avoid the storm and take safe
harbor.
LAT...LON 4462 7322 4440 7339 4452 7357 4456 7357
4469 7340
TIME...MOT...LOC 1752Z 304DEG 9KT 4457 7338
ClaySpecial weather statement, Jun 1, 2:33 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Burlington VT
233 PM EDT FRI JUN 1 2018
NYZ028-031-034-035-VTZ005-011915-
Eastern Clinton-Western Essex-Eastern Essex-Western Clinton-Western
Chittenden-
233 PM EDT FRI JUN 1 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX AND WEST CENTRAL CHITTENDEN COUNTIES...
At 231 PM EDT, a strong thunderstorm was located near
Willsboro, moving south/southeast at 10 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
South Burlington, Burlington, Essex, Willsboro, Port Kent, Au Sable
Forks, Hinesburg, Keeseville, Shelburne, Charlotte, Colchester, Sloop
Island, Shelburne Falls, Wings Point, Meach Island, Hatch Point,
Willsboro Point, Clintonville, Orchard Point and Queneska Island.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4456 7336 4457 7334 4432 7308 4429 7358
4446 7375 4458 7337
TIME...MOT...LOC 1831Z 320DEG 14KT 4444 7339
ClaySpecial weather statement, Jun 1, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
321 PM EDT FRI JUN 1 2018
NYZ035-VTZ005-009-018-012000-
Eastern Essex-Western Chittenden-Western Addison-Eastern Addison-
321 PM EDT FRI JUN 1 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES...
At 321 PM EDT, a strong thunderstorm was located over Kingsland Bay
State Park, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Vergennes, Essex, Willsboro, Westport, Monkton Ridge, Monkton,
Monkton Boro, Shelburne, Ferrisburg, Charlotte, Panton, Mt. Philo
State Park, Kingsland Bay State Park, D A R State Park, Ferrisburgh,
Waltham, Starksboro, Hinesburg, Addison and New Haven.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4425 7298 4405 7342 4423 7353 4431 7354
4443 7330
TIME...MOT...LOC 1921Z 316DEG 16KT 4427 7328
ClayThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:55 PM EDT | Special Weather Statement | BTV | Chittenden | 35 min |
| Jun 1, 2:33 PM EDT | Special Weather Statement | BTV | Chittenden | 42 min |
| Jun 1, 4:04 PM EDT | Special Weather Statement | BTV | Addison | 41 min |
| Jun 1, 5:19 PM EDT | Special Weather Statement | BTV | Windsor | 56 min |
| Jun 1, 3:32 PM EDT | Special Weather Statement | BTV | Clinton | 43 min |
| Jun 1, 3:35 PM EDT | Special Weather Statement | BTV | St. Lawrence | 55 min |
| Jun 1, 4:16 PM EDT | Special Weather Statement | BTV | St. Lawrence | 59 min |
| Jun 1, 6:20 PM EDT | Special Weather Statement | BTV | Clinton | 55 min |
Nearby
Special Weather Statements in Vermont, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.